Dogster Commentary
Share this image

At Least 34 Beagles Died to Prove the Safety of My Dog’s Arthritis Medicine

I recently learned that a study of the arthritis drug Adequan unnecessarily euthanized its subjects. Now I'm torn about using it on my dog, Buster. Would you be?

Dr. Eric Barchas  |  Feb 2nd 2016


Horses are said to grow long in the tooth as they age. I sometimes quip that dogs do the opposite. As they chew and play with balls (especially abrasive tennis balls) and toys, their teeth wear down. Elderly dogs often grow short in the tooth.

My very good pal Buster is growing metaphorically short in the tooth. He is now 10 and a half years old. His overall health is very good. He is happy and trim, and he looks younger than many dogs who are only 6 or 7. But age is taking its toll on my pal in one way: He has arthritis.

For several years, Buster has limped on his left front leg after heavy exercise. X-rays show that he has arthritis in his elbow. He also has significant evidence of degenerative joint disease (which is the formal term used for canine arthritis) in several other joints. He is a Labrador Retriever mix. Let’s face it: Arthritis is almost ubiquitous in old Labs.

barchas-thumb

Dr. Eric Barchas and Buster. (Photo by Liz Acosta)

For the last year, I have given Metacam to Buster on heavy activity days. Metacam, also known as meloxicam, is a member of a class of medicines called nonsteroidal anti-inflammatory drugs, or NSAIDs. It has worked wonders for my pal. He is much more active and comfortable after exercise when he takes the drug.

Most dogs who take Metacam experience no side effects, and Buster certainly has not shown any clinical evidence of adverse effects. However, Metacam, like all NSAIDs, has the potential to cause upset stomach or, rarely, severe gastrointestinal problems. It also, like almost all drugs, is metabolized by the liver and excreted by the kidneys; it can damage them in the process, and the kidneys are especially susceptible. I run blood tests on Buster regularly, and so far there has been no evidence of organ damage. However, I worry about the potential for the medicine to stress his organs — especially his kidneys — in the long run.

Therefore, I follow the advice that I have always dispensed to clients whose dogs require NSAIDs to enjoy a good quality of life. I use the minimum effective dose. Buster only gets the medicine on days when I think he’ll be in pain without it. And I use a dose that is lower than the one that is generally recommended.

However, I wanted to do more to help Buster enjoy a good quality of life and to minimize the use of NSAIDs. I have always provided adequate exercise (to promote strength) and have kept Buster’s weight at an ideal level (to reduce strain on the joints). About six months ago, I also began to treat Buster with a product called Adequan.

Adequan is an injectable product containing polysulfated glycosaminoglycans. It is, essentially, injectable glucosamine. It is widely available through veterinarians, who usually can arrange to administer the injections.

Glucosamine by Shutterstock.

Glucosamine by Shutterstock.

The so-called induction period for Adequan consists of twice weekly injections for up to four weeks. The medication usually is then used (off-label) every two to four weeks for maintenance therapy.

I bought a couple of bottles of Adequan and administered Buster’s induction doses. The difference was remarkable. Buster needed far less Metacam on his heavy activity days. His quality of life also improved in subtle but appreciable ways. He had more of a spring in his step. He was more frisky. He was quicker to greet me at the door. He smiled more. Seriously. Adequan made him a happier dog. His life was much improved.

Buster received maintenance injections first every two weeks, then every three. I finally reduced his frequency to once a month. Buster’s most recent dose was due last Monday.

As I prepared to administer the injection, I second guessed the dose. It had been a month since I last administered the drug. I was 99 percent certain that the dose was 4.4 mg/kg, but 99 percent isn’t the same as 100 percent. It was time for a quick consultation with Dr. Google. The good doctor promptly directed me to the drugs.com monograph for the product. The dose was, indeed, 4.4 mg/kg (2 mg/lb).

I care a lot about my pal’s health, so I figured that I might as well check out the product’s safety profile while I had the monograph at the ready. And that’s when I became pissed off.

The monograph described a so-called subacute toxicity study. Thirty-four Beagles were divided into groups and were administered doses of the product at approximately one, three, and 10 times what is recommended for a period of 13 weeks (which is more than three times the recommended duration of induction treatment). And then:

Necropsies were performed 24 hours after the final treatment. During week 12, one dog in the 50 mg/kg dosage group developed a large hematoma at the injection site which necessitated euthanasia. No other mortalities occurred during the treatment period.

Necropsy is how veterinarians say autopsy. In other words, the study was a terminal one. The Beagles were euthanized at the end of the study so that they could be dissected and studied.

Where should I begin? First, let’s get the results of the study out of the way. They showed a number of minor changes and irregularities that almost certainly are nothing to worry about.

Now let’s talk about why I got mad. How about the Beagle whose hematoma “necessitated euthanasia”? I don’t buy it. Hematomas are swollen areas under the skin filled with blood. I’ve seen a lot of hematomas, and I can’t remember one that necessitated euthanasia. If Buster developed a hematoma as a result of an injection, I’d explore the myriad treatment options — ranging from intermittent drainage to pressure and warm compresses to indwelling drain placement to en bloc surgical resection — that are available. The Beagle’s hematoma most likely did not necessitate euthanasia — rather, the researchers elected to euthanize rather than treat, probably (in my speculative opinion) because the dog was going to be euthanized soon anyway.

And how about the fact that all of the dogs in the study were members of one breed? Beagles traditionally are the standard breed used for research in dogs. Beagles are dogs, and my dog is a dog, but my dog is not a Beagle. Might the drug affect Lab-mutts differently?

And now for the real meat of the matter: Why was the study a terminal one? I don’t know with certainty, but I have a pretty strong hunch.

Beagle in a cage by Shutterstock.

Beagle in a cage by Shutterstock.

The best study would have followed hundreds or thousands of dogs over many years. They would have been monitored clinically, and blood and urine parameters would have been measured regularly. They would have died of other causes, and their lifespans and autopsy results would have been compared statistically.

That study would have cost a lot of money. And it would have delayed the release of the product by many years. The Beagle study only lasted 13 weeks, and evidently was sufficient for FDA approval. I’ll allow you to draw your own conclusions.

Fortunately for my pal Buster, Adequan has been on the market for many years. Many, many thousands of dogs have taken the product, and no serious complications have been discovered. The best study, in effect, has been run through the use of the product. Adequan appears safe.

However, I must admit to a feeling of moral conflict. Adequan has helped Buster immensely, but if I continue to use it I will be supporting the corporation that ran the terminal Beagle study. Should I continue to use it? Fortunately, my pal’s next dose is not due for thee weeks, so I have some time to mull it over.

Let’s hear from you, readers? Would you knowingly give your dog a medicine tested in this way? Share you thoughts in the comments.

Read more from our Ask a Vet series:

Got a question for Dr. Barchas? Ask our vet in the comments below and you might be featured in an upcoming column. (Note that if you have an emergency situation, please see your own vet immediately!)